Ohio, 2011Flooding in Ohio, May 24, 2011
May 24, 2011 · NWS CLE · 2 events in 2 counties and zones
then became stationary. Ground conditions were saturated from recent rainfall, so the additional storms and showers that developed along this boundary resulted in flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into Northern and Central Ohio during the day...then became stationary. Ground conditions were saturated from recent rainfall, so the additional storms and showers that developed along this boundary resulted in flooding. Some moist air from the Gulf of Mexico supplied sufficient moisture for rainfall rates over an inch per hour, which allowed for rapid runoff. Storm total rainfall amounts were generally an inch to an inch and a half along a line from Findlay, to Mansfield, and east to Youngstown. Though not a signficant amount of rain, it was sufficient to bring small streams and creeks out of their banks and lead to flooding of low lying and poor drainage areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 24, 6:10 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, May 24, 6:10 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT TUE MAY 24 2011
.SYNOPSIS...
A WEAK COLD FRONT JUST SOUTH OF LAKE ERIE WILL BECOME NEARLY
STATIONARY OVER CENTRAL OHIO AND CENTRAL PENNSYLVANIA... THEN MOVE
BACK NORTH AS A WARM FRONT ON WEDNESDAY. LOW PRESSURE WILL
DEVELOP OVER OKLAHOMA AND MOVE TOWARD THE GREAT LAKES BY THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS/STORMS WILL DEVELOP NEAR THE WEAK FRONTAL BOUNDARY LATE
THIS AFTERNOON AND EARLY THIS EVENING. NOT A LOT OF DYNAMIC
SUPPORT BUT DECENT THERMAL SUPPORT AND DECENT LOW LEVEL
CONVERGENCE IN THE VICINITY OF THE FRONT. THE BEST CHANCE WOULD
SEEM FROM AROUND THE TURNPIKE ON SOUTH. AN ISOLATED SEVERE STORM
IS NOT OUT OF THE QUESTION BUT NOT EXPECTING AN ORGANIZED
OUTBREAK.
WATCHING THE ACTIVITY OUT WEST. A LONG LIVED THUNDERSTORM COMPLEX IN
NORTHERN MISSOURI WILL GO SOMEWHERE TONIGHT... AND THE MODELS HAVE
NOT BEEN HANDLING THE COMPLEX WELL. I AM GUESSING IT WILL SLIDE
SOUTHEAST TOWARD THE LOWER OHIO VALLEY BUT ADDITIONAL SHOWERS AND
STORMS COULD REDEVELOP NEAR THE FRONTAL BOUNDARY ACROSS INDIANA
AND NORTHWEST OHIO BY DAYBREAK. WILL KEEP A SMALL CHANCE OF
SHOWERS/STORMS LATE TONIGHT ACROSS NORTHWEST OHIO.
IT WILL BECOME CLEAR TO PARTLY CLOUDY IN MOST AREAS OVERNIGHT.
WITH THE WINDS BECOMING LIGHT THERE WILL BE RADIATIONAL COOLING
BUT WITH DEWPOINTS RATHER HIGH IT WILL LIKELY NOT GET TOO CHILLY.
THE FORECAST WILL BE A DEGREE OR TWO ABOVE THE NAM/MET MOS
GUIDANCE. WILL SEE SOME UPPER 40S ACROSS EXTREME NE OH/NW PA.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
THE NEXT SHORT WAVE WILL APPROACH BY THURSDAY. JET DYNAMICS WILL
IMPROVE AND UPPER DIFFLUENCE WILL INCREASE ON WEDNESDAY AND
THURSDAY. THE FRONT SHOULD DRIFT BACK NORTH AS A WARM FRONT.
EXPECT WARMING AND MOISTENING IN THE BOUNDARY LAYER AND
DESTABILIZATION. WOULD EXPECT SHOWERS AND STORMS TO BECOME
WIDESPREAD AGAIN. THERE WILL BE A BETTER CHANCE ACROSS NORTHWEST
OHIO AS EARLY AS WEDNESDAY MORNING SPREADING ALL THE WAY TO
NORTHWEST PENNSYLVANIA BY WEDNESDAY EVENING...THEN CONTINUING INTO
THURSDAY. INDIVIDUAL THUNDERSTORM COMPLEXES COULD MAKE THE
SPECIFIC DETAILS OF THE FORECAST COMPLICATED AS SYSTEMS MAY
DEVELOP TO THE WEST AND TRACK ACROSS OR NEAR THE AREA. THE
FORECAST WILL BE RATHER GENERAL AT THIS TIME.
TEMPERATURES WILL RECOVER AS WE GET BACK INTO THE WARM SECTOR. IT
WILL BE TRICKY ALONG THE LAKESHORE AND IN THE TOLEDO AREA WHERE
THE EAST WIND AND FLOW OFF THE LAKE COULD KEEP TEMPERATURES
SUPPRESSED ON WEDNESDAY.
THE ENTIRE SYSTEM SHOULD BE SLIDING BY ON FRIDAY. COLD ADVECTION
SHOULD BE UNDERWAY AND THERE WILL PROBABLY STILL BE SOME LEFTOVER
SHOWERS. IT COULD BE CONSIDERABLY COOLER IF IT WAS TO BE OVERCAST
WITH SHOWERS. IN ALL LIKELIHOOD THERE MAY BE SOME THIN SPOTS AND
BREAKS IN THE CLOUDS/SHOWERS BUT TRENDED THE FORECAST COOLER.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS DIFFER ON TIMING OF UPPER TROUGH MOVING THROUGH THE EASTERN
LAKES SAT BUT OVERALL STILL ENOUGH UPPER SUPPORT PRESENT FOR GOOD
THREAT FOR RAIN.
IN GENERAL MODELS TRY AND BUILD UPPER RIDGE NORTH INTO THE AREA SUN
THROUGH TUE KEEPING ACTIVE CONVECTION ZONE TO THE NORTH. SUNDAY AND
SUN NIGHT IN QUESTION AS WARM FRONT LIFTS NE THROUGH THE REGION AND
MAY PROVIDE FOCUS FOR MOISTURE POOLING AND CONVECTIVE PRECIP. WILL
KEEP CHANCE POPS FOR SUN TAPERING TO SLIGHT CHANCE BY MON THEN DRY
FOR TUE.
PER LATEST MODELS WILL UP TEMPS FOR MON AND TUE.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
BAND OF SHOWERS WITH ISOLATED EMBEDDED TSRA HAVE DEVELOPED ALONG
THE LEADING EDGE OF THE FRONT...NEAR A LIMA TO YOUNGSTOWN LINE.
SHOWER ACTIVITY WILL DIMINISH AFTER SUNSET.
EXPECT SOME FOG TO DEVELOP NEAR FRONT TOWARD DAYBREAK TOMORROW.
MAINLY MVFR WILL SEE SOME IFR ACROSS SOUTHERN PART OF THE FORECAST
AREA.
EXPECT TSRA TO DEVELOP NW OH WEDNESDAY AFTERNOON AND MOVE EAST
ACROSS THE AREA DURING THE EVENING HOURS. SOME OF THE STORMS COULD
BE STRONG TO SEVERE. ONLY HINTED AT THAT IN THE TAF WITH CB
DEVELOPING IN THE AFTERNOON.
.OUTLOOK...NON VFR LIKELY AT TIMES WEDNESDAY AFTERNOON THROUGH
FRIDAY IN SHOWERS/STORMS.
&&
.MARINE...
THE COLD FRONT WILL PUSH SOUTH OF THE LAKE TONIGHT ALLOWING FOR
MAINLY LIGHT NORTHERLY FLOW OVER THE LAKE. NORTHEAST WINDS TOMORROW
MORNING WILL SHIFT TOWARD THE EAST WITH THE FRONTAL BOUNDARY TO THE
SOUTH AND STRONG LOW PRESSURE OVER THE PLAINS TRACKING TOWARD THE
LAKE. SOUTHEAST WINDS WILL INCREASE AS THE LOW APPROACHES AND THE
FRONTAL BOUNDARY MOVES BACK NORTH TOWARD THE LAKE WEDNESDAY NIGHT.
THERE IS SOME QUESTION STILL AS TO HOW FAR NORTH THE FRONT WILL GET
SO WHILE DID TURN WINDS MORE TO THE SOUTH BY MIDDAY THURSDAY DID NOT
GO AS STRONG AS GUIDANCE. IF THE FRONT REMAINS JUST TO THE SOUTH
THEN LIGHTER SOUTHEAST WINDS WILL BE MORE LIKELY. WITH THE LOW
PRESSURE PASSING NORTHEAST OF THE LAKE FOR THE END OF THE WEEK WINDS
WILL EVENTUALLY TURN SOUTH AND SOUTHWEST BUT STILL REMAIN MORE ON
LIGHTER SIDE AS LOW PRESSURE WEAKENS. MODELS BEGIN TO DIFFER LATE IN
THE WEEKEND WITH HANDLING OF A COLD FRONT APPROACHING THE LAKE. AT
THIS TIME CONTINUED WITH LIGHT SOUTHERLY FLOW AND HIGH PRESSURE OVER
THE SOUTHEAST STATES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...ADAMS
AVIATION...DJB
MARINE...ABE
Hazardous weather outlook, May 24, 10:52 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1152 AM EDT TUE MAY 24 2011
OHZ003-006>014-017>023-089-PAZ001>003-251600-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1152 AM EDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
SOUTH OF THE LAKE SHORE. SOME OF THE STRONGER THUNDERSTORMS COULD
APPROACH SEVERE LIMITS. THE PRIMARY THREAT WILL BE HIGH WINDS AND
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND
THURSDAY. THE PRIMARY THREATS WILL BE DAMAGING WINDS...SEVERE
HAIL...AND TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED.
OHZ027>033-036>038-047-251600-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-
1152 AM EDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE BEST CHANCE WILL BE ALONG THE ROUTE 30 CORRIDOR AND
SOUTH. DAMAGING WINDS AND SEVERE HAIL ARE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND
THURSDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS...SEVERE
HAIL...AND TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-251600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1152 AM EDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND
THURSDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE
HAIL...AND TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 24, 2:40 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG ERIE 42.13N 80.09W
05/23/2011 ERIE PA FIRE DEPT/RESCUE
2 TREES DOWN IN ERIE. NUMEROUS BRANCHES DOWN.
&&
CMLocal storm report, May 24, 5:23 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
623 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM FLOOD 4 NW LIMAVILLE 41.03N 81.20W
05/24/2011 PORTAGE OH TRAINED SPOTTER
STREET FLOODING OBSERVED IN ATWATER.
&&
KINGSpecial weather statement, May 24, 7:06 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT TUE MAY 24 2011
OHZ032-250030-
STARK OH-
806 PM EDT TUE MAY 24 2011
DOPPLER WEATHER RADAR IN CLEVELAND WAS SHOWING A STRONG THUNDERSTORM
IN STARK COUNTY. RADAR INDICATED THAT THE STORM WAS LIKELY
PRODUCING SMALL HAIL IN THE MASSILLON AREA. THE STORM WILL LIKELY
CONTINUE TO PRODUCE SMALL HAIL AT TIMES AND BRIEF BUT HEAVY
DOWNPOURS AS IT DRIFTS SLOWLY EAST SOUTHEAST.
TK
Flood, Portage
- When
- May 24, 7:34 PM EST to 9:00 PM EST
- Where
- Portage County, 4 mi W of Atwater to 2.4 mi SSE of Atwater
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -81.247
Showers and thunderstorms along a stationary front brought around 1.5 of rainfall to Portage County. Recent rain prevented the ground from absorbing much if any of this rain, resulting in almost complete runoff. Several streets were inundated with as much as a foot of water, and the Atwater Water Treatment Plant experienced flooding.
Flood, Stark
- When
- May 24, 8:00 PM EST to 10:00 PM EST
- Where
- Stark County, 4 mi W of Massillon to 4.67 mi ENE of Howenstein
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.780, -81.626
Saturated ground conditions from recent rains set the stage for flooding on the 24th as a cold front moved into Stark County. Showers developed along this boundary, with rainfall amounts recorded at 0.80 inches in NE Canton and 0.50 inches in NW Canton. Though not a significant amount of rainfall, it became almost entirely runoff. The result was flooding of several roads, mainly in the Canton and Massillon Areas. Some roads flooded include RT21 from Lake to Cherry St. in Massillon along with Fire Station #4. Most of the rainfall fell within 30 minutes, so the rate of the rainfall contributed to the level of flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299958, 299961.